Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 101, NWS Kansas City, MO

May 12, 2023Holt County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 12, 2023, 8:43 PM CDT for Holt County, Missouri; Doniphan County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2023, 8:43 PM CDT (01:43 UTC)
Expired
May 12, 2023, 9:30 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Doniphan County, KS, Holt County, MO

The radar

The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 5:06 PM CDTSevere Thunderstorm WatchSPC8 hr
May 12, 7:33 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3056 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3056 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
2.6
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted.

078 
WUUS53 KEAX 130143
SVREAX
KSC043-MOC087-130230-
/O.NEW.KEAX.SV.W.0101.230513T0143Z-230513T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
843 PM CDT Fri May 12 2023

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Doniphan County in northeastern Kansas...
  Southeastern Holt County in northwestern Missouri...

* Until 930 PM CDT.

* At 842 PM CDT, a severe thunderstorm was located over Robinson, or 
  8 miles southwest of Highland, moving northeast at 25 mph. Another 
  severe thunderstorm was located north of Highland Kansas and 
  moving northeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Highland, Oregon, Forest City, White Cloud, Leona and Iowa Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas...and northwestern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas...and northwestern Missouri.

&&

LAT...LON 3996 9534 4004 9522 3991 9504 3977 9534
TIME...MOT...LOC 0142Z 228DEG 23KT 3979 9539 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDB
3 follow-up statements
665 
WWUS53 KEAX 130200
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
900 PM CDT Fri May 12 2023

KSC043-MOC087-130230-
/O.CON.KEAX.SV.W.0101.000000T0000Z-230513T0230Z/
Doniphan KS-Holt MO-
900 PM CDT Fri May 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN DONIPHAN AND SOUTHEASTERN HOLT COUNTIES...

At 900 PM CDT, a severe thunderstorm was located over Highland,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Highland, Oregon, Forest City, White Cloud, Leona and Iowa Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas...and northwestern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3996 9534 4004 9522 3991 9504 3977 9534
TIME...MOT...LOC 0200Z 228DEG 23KT 3987 9528 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDB
326 
WWUS53 KEAX 130211
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
911 PM CDT Fri May 12 2023

KSC043-MOC087-130230-
/O.CON.KEAX.SV.W.0101.000000T0000Z-230513T0230Z/
Doniphan KS-Holt MO-
911 PM CDT Fri May 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN DONIPHAN AND SOUTHEASTERN HOLT COUNTIES...

At 910 PM CDT, a severe thunderstorm was located near Oregon, or near
Highland, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Highland, Oregon, Forest City and Iowa Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas...and northwestern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3994 9534 4002 9520 3991 9504 3985 9517
      3984 9534
TIME...MOT...LOC 0210Z 239DEG 27KT 3991 9515 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDB
560 
WWUS53 KEAX 130222
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
922 PM CDT Fri May 12 2023

KSC043-MOC087-130231-
/O.EXP.KEAX.SV.W.0101.000000T0000Z-230513T0230Z/
Doniphan KS-Holt MO-
922 PM CDT Fri May 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DONIPHAN AND
SOUTHEASTERN HOLT COUNTIES WILL EXPIRE AT 930 PM CDT...
        
The warning has been replaced with a new severe thunderstorm 
warning.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas...and northwestern Missouri.


LAT...LON 3994 9534 4002 9520 3991 9504 3985 9517
      3984 9534
TIME...MOT...LOC 0221Z 228DEG 23KT 3995 9509 

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:31 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 12, 6:31 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
631 PM CDT Fri May 12 2023

.Discussion...
Issued at 343 PM CDT FRI MAY 12 2023

Key Points:

* Severe weather possible tonight across eastern KS/northwestern
  Missouri with all modes of severe weather possible.

* Warm temperatures on Sunday may lead to additional storms on
  Saturday.

Detailed discussion...

Stacked low pressure system over southern Nebraska is expected to
lead to slowly lift northeast towards northeast Nebraska overnight.
Scattered convection has begun to develop along a dry line from York
NE to Manhattan KS.  Ahead of this boundary, rich surface moisture
with dew points near 70 degrees is leading to ML CAPE values of 2500-
3500 J/kg. Veering wind profiles leading to broad area of 0-6 km
bulk shear of 25 -35 knots. Have seen a few elevated storms develop
through the afternoon hours percolate, but have not lasted too long
as low level moisture shallows and capping inversion strengthens.

Low level speed max is expected to move into northeast
Kansas/northwestern Missouri this evening leading localized
enhancement of wind shear across northeast KS/northwest Missouri.
Expect isolated to scattered storms to develop this evening across
eastern KS/northwest Missouri after 22Z.  With adequate shear am
expecting supercells to be prevailing storm mode, favoring all types
of severe weather including tornadoes. Storm threat is expected to
continue through the evening hours with the greatest threat for
severe weather west of highway 65 and north of I-70.

Upper low is expected to continue to weaken and fill as it lifts
northeast into northern Iowa on Saturday.  Southwest flow south of
the low is expected to draw drier air into the region leading to
increased stability from west to east.  With diurnal heating, areas
east of highway 65 will become conditionally unstable on Saturday
afternoon.  While there is not necessarily a trigger in place
outside of diurnal heating, surface temperatures warming well into
the 80s may lead to isolated to scattered thunderstorms in the
afternoon and evening hours across eastern Missouri.

Shortwave dropping southeast on Sunday could lead to additional
storms across the Mississippi Valley on Sunday.  While this feature
will largely be focused east of the forecast area, weak instability
could lead to showers/weak thunderstorms across the region.

Additional shortwaves are expected to move through the Midwest
throughout the next week leading to additional scattered showers and
thunderstorms; however, cooler temperatures and and lower moisture
in northwest flow is expected to keep storms on the lighter side.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 623 PM CDT FRI MAY 12 2023

VFR conditions are expected for the TAF period. Storms are
expected to dissipate as they shift to the east and they should
not impact MCI, IXD, or MKC. Winds will remain out of the south
east through the period. STJ may be impacted by thunderstorms
around 3z tonight. Storms should clear the area by 6z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...HB
Hazardous weather outlook, May 12, 4:59 AM CDT, 15 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Fri May 12 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Fri May 12 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms are expected to develop in northeast Kansas and
 northwest Missouri this afternoon and evening. A few storms may be
severe. Primary hazards include damaging winds and large hail. An
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms continue through the weekend. For
Saturday through Thursday, the severe weather threat is low.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:11 PM CDTSevere Thunderstorm WarningEAXHolt64 min
May 12, 8:01 PM CDTSevere Thunderstorm WarningEAXHolt44 min
May 12, 9:20 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt40 min
May 12, 9:44 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt46 min
May 12, 9:58 PM CDTSpecial Weather StatementEAXAndrew47 min
May 12, 10:14 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt35 min
May 12, 10:51 PM CDTSpecial Weather StatementEAXAndrew39 min
May 12, 11:25 PM CDTSpecial Weather StatementEAXHolt35 min
May 12, 7:35 PM CDTSevere Thunderstorm WarningEAXAtchison25 min
May 12, 7:57 PM CDTSevere Thunderstorm WarningEAXAtchison33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.